Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 45, NWS Newport/Morehead City, NC

September 11, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 11, 2022, 7:51 PM EDT for 4 counties in North Carolina. It took effect at Sep 11, 2022, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2022, 7:51 PM EDT (23:51 UTC)
In effect from
Sep 11, 2022, 8:00 PM EDT
Expired
Sep 12, 2022, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

985 
WHUS42 KMHX 112351
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
751 PM EDT Sun Sep 11 2022

NCZ195-196-199-204-121200-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
/O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
751 PM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Ocracoke Inlet to Surf City, and 
  Ocracoke Island beaches.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-205-121200-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
/O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/
Northern Outer Banks-Hatteras Island-
751 PM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
633 
WHUS42 KMHX 121004
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
604 AM EDT Mon Sep 12 2022

NCZ195-196-199-204-122300-
/O.CON.KMHX.BH.S.0045.000000T0000Z-220913T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
604 AM EDT Mon Sep 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Ocracoke Inlet to Surf City, and 
  Ocracoke Island beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-205-122300-
/O.CON.KMHX.BH.S.0045.000000T0000Z-220913T0000Z/
Northern Outer Banks-Hatteras Island-
604 AM EDT Mon Sep 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 4:44 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 4:44 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
444 PM EDT Sun Sep 11 2022

.SYNOPSIS...
Daily chances for afternoon showers and thunderstorms will remain
possible through Tuesday as moisture surges ahead of a slow
moving cold front. The cold front is expected to move through
the area late Tuesday into early Wednesday with high pressure
building in from the west mid to late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 355 PM Sun...Another round of convection has begun to fire
up along the inner coastal plains along the I-40 corridor,
moving NNE. Sct heavy showers and storms are setting up to
begin training once again, which may result in localized
flooding if sct cells fill in and become more numerous. With
that said, this region should be mostly worked over, leaving
limited instability to support widespread convection.

Large upper low across the midwest continues to become cut off
tonight, allowing broad troughing aloft across the Mid Atlantic
coastline. Pieces of shortwave energy ahead of the main upper
low will continue to lift across the region tonight, likely
providing sufficient lift to fire off a few more additional
rounds of iso sct showers and possible a few tstms overnight. As
a result of abundant aftn precip, fog/low stratus will likely
develop across much of the inland portions of the FA. Lows will
be in the low to mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 420 PM Sunday...Upper low continues to meander across the
Ohio River Valley, ejecting pieces of shortwave energy ahead of
it. Hi res guidance suggests a more robust shortwave will lift
across the region Mon aftn ahead of an advancing cold front,
helping trigger a rather hefty round of showers and storms.
With strong moisture advection bringing PWAT values around 2
inches once again, heavy downpours could lead to some localized
flooding. As a result, WPC has the region under a marginal ERO.
Additionally, CAMs suggest aftn SBCAPE values around 2000-3000
J/kg with 0-6km bulk shear in the 30-35kt range. Low level lapse
rates (0-3km) will be more favorable for convection compared to
the prev day, thus convection will have an easier time
building. The 0-3km CAPE values are notable as well, exceeding
100-150 J/kg during the aftn. As a result, SPC has placed the FA
in a marginal risk for severe tstorms.

Aftn highs expected to be in the mid 80s with a few locations
reaching the upper 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 335 AM Sun...Unsettled weather will continue through
Tuesday as moisture spreads northward in advance of a slow
moving cold front. The cold front is forecast to cross the area
Tue night followed by drier weather Wed-Fri though a few coastal
showers can't be ruled late week into next weekend as a coastal
trough develops along the coast. Temperatures are forecast to
be at or above normal through the period despite the cold
frontal passage.

Monday night through Tuesday night...The Gulf of Mexico and
Atlantic will be tapped ahead of a slow moving cold front.
Scattered to numerous showers/possible thunderstorms are
expected as deep moisture advection occurs in response to the
upper level trough moving closer. The cold front should push
through Tue night.

Wednesday through Saturday...Drier weather is expected across
most of the area as high pressure builds in behind the front.
Deeper moisture, however, will be lurking just southeast of the
area with conditions favorable for a coastal trough to develop
over the NC waters late week into next weekend which would bring
a a slight chance for a few showers in the forecast,especially
along the coast. Will have to watch to see if this moisture
gets drawn inland late week which would increase the chance for
rain.

Temperatures through this period will remain right around
average with highs in the low to mid 80s, and lows in the 60s
to low 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday morning/...
As of 155 PM Sun...Latest radar imagery showing bulk of showers
and storms now pushing across the southeastern half of the FA.
With convection having worked over the PGV/ISO airspace, the
greatest impacts for the rest of the aftn largely remain with
EWN/OAJ as showers and storms continue to plume through this
corridor. Once the main area of rainfall pushes out, could see a
few iso to sct showers or storms through late this aftn before
precip fizzles out with loss of daytime heating this evening.
Expect a short period of VFR conditions late this evening before
fog/low stratus develops overnight. Given abundant rainfall,
clearing skies, and calm winds, decent fog/stratus is expected
to develop across most sites early Monday morning, dropping
terminals down to MVFR/IFR. Hi res guidance suggests
fog/stratus could linger a bit through mid to late morning
before more showers and storms develop early Mon aftn,
potentially bringing additional vis/cig restrictions to
terminals.

LONG TERM /Monday through Thursday/...
As of 335 AM Sun...Scattered to numerous at times, showers and
possible thunderstorms will occur through Tue ahead of a slow
moving cold front and produce occasional sub VFR conditions.
Drier air and return to pred VFR conditions is expected Tue
night through Thu as high pressure builds in behind the front.

&&

.MARINE...
SHORT TERM /Through Monday/...
As of 430 PM Sunday...Decided to drop remaining SCA across the
central waters given limited reports of seas reaching 6ft. Wave
guidance across the board continues to overperform, so had to
drop seas to match current obs. Seas 3-5 ft will mainly
prevail through the forecast period, though a few 6ft seas
further offshore cannot be completely ruled out. Decent 11-13
second long period swells will continue as the remnants of Earl
continue to filter through the East Coast. Winds will remain
SSWrly around 10-15 kts.

LONG TERM /Monday night through Thursday/...
As of 335 AM Sat...Based on current conditions with seas just
below Advisory levels, it appears that all of the wave models
(NBM, WaveWatch, and the NWPS) are currently running about 2
feet too high with their forecast wave heights and their
forecast of elevated seas AOA 6 ft through Tue seem erroneous
as winds will be mainly be 10-15 kt. Therefore will be capping
seas at 5 ft though Thu. Winds will be S 10-15 kt becoming SW
and continue through Tue evening when a cold front is forecast
to cross the waters. Behind the front winds will shift to the N
10-15 kt Tue night becoming NE 10-15 Wed and Thu.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...JME
AVIATION...JME/ML
MARINE...JME/ML
Hazardous weather outlook, Sep 11, 4:37 AM EDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Sun Sep 11 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-120845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
437 AM EDT Sun Sep 11 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast to bring periods of
heavy rainfall through tonight. This could result in localized flash
flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are forecast to bring periods of
heavy rainfall to the area Monday afternoon and evening. This could
result in localized flash flooding of low lying and poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-120845-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
437 AM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms are forecast to bring periods of
heavy rainfall through tonight. This could result in localized flash
flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are forecast to bring periods of
heavy rainfall to the area Monday afternoon and evening. This could
result in localized flash flooding of low lying and poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:10 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Sep 11, 3:43 AM EDTSmall Craft AdvisoryMHX12 hr
Sep 11, 7:04 AM EDTSpecial Marine WarningMHX41 min
Sep 11, 9:48 AM EDTSpecial Weather StatementMHXLenoir42 min
Sep 11, 10:25 AM EDTSpecial Weather StatementMHXGreene50 min
Sep 11, 11:18 AM EDTSpecial Weather StatementMHXCraven42 min
Sep 11, 11:42 AM EDTSpecial Weather StatementMHXGreene48 min
Sep 11, 12:05 PM EDTSpecial Weather StatementMHXCraven, Jones40 min
Sep 11, 12:35 PM EDTAreal Flood AdvisoryMHXCraven, Jones115 min
Sep 11, 12:50 PM EDTSpecial Weather StatementMHXBeaufort40 min
Sep 11, 1:10 PM EDTAreal Flood AdvisoryMHXJones, Onslow2 hr
Sep 11, 1:17 PM EDTSpecial Weather StatementMHXJones, Onslow43 min
Sep 11, 1:46 PM EDTSpecial Weather StatementMHXHyde44 min
Sep 11, 1:57 PM EDTAreal Flood AdvisoryMHXTyrrell2 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.